Facebook Pixel

has prozac caused muscle twitching insomnia and restlessness even after coming off it?

By November 8, 2010 - 7:03am
Rate This

My husband was recently prescribed fluoxetine for depression> Soon after beginning the treatment I noticed he had developed muscle twitches at night> After 4 months of taking the medication he decided to stop taking it and instead of coming off gradually stopped when his tablets ran out> Subsequently his twitching has been much worse, more like spasms or dyskenesia in his sleep. He wakes up with an unbearable restless or crawling sensations and sometimes this has kept him awake all night. He has been off the medication for over six weeks. It's exhausting.

Add a Comment2 Comments

Thanks that is really helpful, I have bought a multi mineral supplement and some magnesium, but I really think it was the fluoxetine which set it off. My main concern is whether or not it is irreversible, he went to the doctor after a particularly bad night and she referred him to a neurologist. Incidentally the best night's sleep came after a hot bath with essential oils and a massage, but it could be difficult to replicate this every night!

November 8, 2010 - 9:12am

Hi Alextop

Yes indeed, antidepressants can cause or lessen some neurological things like restless legs syndrome or myoclonus which is the technical term for muscle twitching. Some people cannot tolerate certain meds because they cause or worsen RLS. It sounds like that's what your husband has going.

If it was definitely caused by the Prozac it should get better soon. Other things that make RLS worse are caffeine, alcohol, sometimes Benedryl, too much leg exercise right before bedtime, electrolyte imbalance such as what might come with dehydration, and other issues. Things that can help are exercise earlier in the day, a warm bath right before bed, leg massage at bedtime, and sometimes multi-mineral supplements.

This is a frustrating problem and I hope it resolves for your husband soon. I've personally had RLS for at least 20 years and finally broke down and started taking Mirapex for it about six years ago. It has really improved my quality of life.

If the legs do not improve, your husband should definitely discuss this with his health care provider.

November 8, 2010 - 7:45am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Can't Find Something?


Have a question? We're here to help. Ask the Community.

ASK Moderation Guidelines

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!